Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Oct 20, 2021, 2:45 PM CDT for 4 counties in Iowa; Rock Island County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2021, 2:45 PM CDT (19:45 UTC)
- Expired
- Oct 20, 2021, 3:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.25 in
- Wind
- 30
Counties Cedar County, IA, Jones County, IA, Muscatine County, IA, Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WWUS83 KDVN 201945
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
245 PM CDT Wed Oct 20 2021
IAZ042-053-054-065>068-078-ILZ001-015-024-202030-
Mercer IL-Rock Island IL-Jo Daviess IL-Scott IA-Clinton IA-
Jackson IA-Muscatine IA-Dubuque IA-Cedar IA-Louisa IA-Jones IA-
245 PM CDT Wed Oct 20 2021
...Strong thunderstorms will impact portions of southwestern Rock
Island, northwestern Mercer, northwestern Jo Daviess, central Louisa,
western Jackson, eastern Cedar, Scott, southeastern Dubuque, eastern
Jones, central Muscatine and western Clinton Counties through 330 PM
CDT...
At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Onslow to near Rochester. Movement was
northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wyoming, Onslow and Center Junction around 250 PM CDT.
Monmouth around 255 PM CDT.
Canton around 300 PM CDT.
Other locations in the path of these storms include Lowden,
Wheatland, Calamus, Toronto, Bernard, Zwingle, Grand Mound, La Motte,
Delmar and Welton.
This includes the following highways...
Interstate 80 in Iowa between mile markers 265 and 295.
Interstate 280 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4251 9064 4251 9061 4146 9057 4127 9119
4226 9111 4253 9064
TIME...MOT...LOC 1945Z 235DEG 31KT 4212 9104 4168 9105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
GunkelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Oct 20, 12:52 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Oct 20, 12:52 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1252 PM CDT Wed Oct 20 2021 ...AVIATION UPDATE... .SYNOPSIS... Issued at 304 AM CDT Wed Oct 20 2021 Skies were clear over most of the forecast area at 3 am with relatively mild temperatures in the lower to mid 50s under a broad upper level ridge. Just to our west, extensive cloud cover and a few showers and even isolated thunderstorms were over western and central Iowa. This was associated with elevated warm advection and moisture return on a sw flow ahead of a ahead of compact upper low over the Nebraska Panhandle. This feature, and an associated surface low will migrate eastward today and tonight, passing north of the forecast area, bringing chances for showers and at least isolated thunderstorms, then much colder temperatures for the end of the workweek. && .SHORT TERM...(Today and Tonight) ISSUED AT 304 AM CDT Wed Oct 20 2021 Focus today is on the timing and coverage of isolated to scattered showers and thunderstorms. It will otherwise be another breezy and mild day in the warm sector of the surface cyclone passing to the north across MN and WI. Early this morning, radar mosaic and lightning data showed scattered elevated showers over the western half of IA with isolated thunderstorms over western and north central IA. The thunderstorms were occurring in areas with steeper mid level lapse rates and stronger upper divergence ahead of the system over NE. The area of steep lapse rates and nose of the low level jet suggest at least a slight chance for thunderstorms reaching into areas NW of CID before sunrise and have added slight chance wording. All areas west of roughly the 218 corridor could see at least isolated showers or sprinkles before sunrise. Today...the current axis of convection will spread east across the entire forecast area through mid morning before dissipating with the waning nocturnal jet and stabilizing mid level lapse rates. Thus have isolated shower wording along with increasing clouds through the morning. This afternoon, skies will likely become partly sunny with isolated showers and thunderstorms possible in the breezy warm sector of the system encompassing much of the forecast area. Most models have scaled back the intensity an coverage of any convection. Deep mixing and gusty southwest winds should lead to highs again reaching the lower 70s for one more day. Late afternoon into this evening, the occluded front may become more active as it moves into northwest Illinois under a period of better upper level forcing. This is where the highest chance pops are maintained for showers and isolated thunderstorms. Though the overnight, wrap around showers will be possible across the north and northeast, closest to the upper level low. Most of the area will see low cloud cover and cold air advection on gusty northwest winds, driving temperatures into the mid 40s by sunrise. .LONG TERM...(Thursday through Tuesday) ISSUED AT 304 AM CDT Wed Oct 20 2021 Much cooler through the weekend followed by a warming trend next week. The weather pattern is attempting to turn more active. Thursday Assessment...medium to high confidence Wrap around clouds will be seen for most of the day across the area. The clouds combined with strong winds will keep temperatures slightly below normal during the daylight hours. A weak upper level disturbance behind the departing low should generate isolated showers or sprinkles north of I-80 during the morning hours. There may or may not be some isolated rogue showers that develop during the afternoon. Thursday night through Saturday Assessment...medium confidence Dry but chilly conditions will be seen across the area. Cloud cover will dictate how cold it gets Thursday night as the high builds into the Midwest. The better clearing looks to occur Friday night and thus has the best chances for frost. If clouds do break up Thursday night then there is a potential for frost to occur mainly north of highway 30. However if clouds persist Thursday night and do not clear out until Friday, then Thursday night temperatures will be warmer with little if any frost occurring. Saturday night through Tuesday Assessment...low to medium confidence The global models are varied on what will occur. All have another storm system slowly moving out of the Plains but the tracks are different. The ECMWF is the furthest south with the GFS the furthest north. The CMC global in between. Both the CMC global and GFS develop fairly extensive rain shields with the system while the ECMWF has less precipitation. The GFS and CMC global have precipitation for the area Saturday night through Sunday night followed by dry conditions. The ECMWF has a dry Saturday night with precipitation Sunday into Monday night with the potential for clouds and wrap around showers on Tuesday. The model consensus is biased toward the GFS/CMC global solutions. The consensus has chance to likely pops Saturday night and Sunday night, likely pops Sunday, slight chance to chance pops Monday followed by slight chance pops Monday night and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1236 PM CDT Wed Oct 20 2021 A storm system currently moving into southern Minnesota and northern Iowa will move into southern Wisconsin through Thursday morning and spread VFR ceilings and visibilties into the area to start the period. Gusty southerly winds this afternoon will shift to the west this evening with gusts continuing as a front moves across the area from 00 to 06 UTC. Ceilings are forecast to lower MVFR behind the front and remain MVFR to potentially IFR through the remainder of the TAF period. Scattered showers and isolated thunderstorms are possible through into this evening but confidence is low that they will impact any TAF sites so did not mention them in the TAFS with the potential for showers to linger at KDBQ and KMLI through 12 UTC. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...08 AVIATION...Cousins
Hazardous weather outlook, Oct 20, 3:21 AM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 321 AM CDT Wed Oct 20 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 321 AM CDT Wed Oct 20 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Frost and freezing temperatures are possible Friday night into early Saturday morning over areas north of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Special weather statement, Oct 20, 2:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
245 PM CDT Wed Oct 20 2021
IAZ042-053-054-065>068-078-ILZ001-015-024-202030-
Mercer IL-Rock Island IL-Jo Daviess IL-Scott IA-Clinton IA-
Jackson IA-Muscatine IA-Dubuque IA-Cedar IA-Louisa IA-Jones IA-
245 PM CDT Wed Oct 20 2021
...Strong thunderstorms will impact portions of southwestern Rock
Island, northwestern Mercer, northwestern Jo Daviess, central Louisa,
western Jackson, eastern Cedar, Scott, southeastern Dubuque, eastern
Jones, central Muscatine and western Clinton Counties through 330 PM
CDT...
At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Onslow to near Rochester. Movement was
northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wyoming, Onslow and Center Junction around 250 PM CDT.
Monmouth around 255 PM CDT.
Canton around 300 PM CDT.
Other locations in the path of these storms include Lowden,
Wheatland, Calamus, Toronto, Bernard, Zwingle, Grand Mound, La Motte,
Delmar and Welton.
This includes the following highways...
Interstate 80 in Iowa between mile markers 265 and 295.
Interstate 280 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4251 9064 4251 9061 4146 9057 4127 9119
4226 9111 4253 9064
TIME...MOT...LOC 1945Z 235DEG 31KT 4212 9104 4168 9105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GunkelThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 3:17 PM CDT | Special Weather Statement | DVN | Clinton, Jackson | 28 min |
| Oct 20, 4:15 PM CDT | Special Weather Statement | DVN | Jo Daviess | 30 min |
| Oct 20, 4:54 PM CDT | Special Weather Statement | DVN | Carroll, Stephenson | 36 min |
Nearby
Special Weather Statements in Iowa, 2021Special Weather Statements in Illinois, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.